Response to Letter by García Martín et al
We read with great interest the letter by García Martín and colleagues reporting a case of cisplatin-induced stroke with vertebral artery occlusion.1 Multiple simultaneous or recurrent cerebral infarctions have been observed after cisplatin infusion in young patients, suggesting a pathogenesis distinct from other types of strokes.2 We recently postulated a mechanism of direct endothelial cell lesion induced by cisplatin, with release of prothrombotic fragments of endothelial cell in the circulation, causing further platelet and coagulation activation.3 We demonstrated that cisplatin induces in patients with cancer a rapid and brief decrease in the level of circulating endothelial or platelet-derived microparticles (MPs), followed by an increase of these MPs with successive cisplatin infusions.3 These bimodal kinetics may be consecutive to a brief increase in MPs clearance by liver Kupfer cells activated by cisplatin, followed by a longer phase of procoagulant MP release due to endothelial cell death or apoptosis. As cases of cisplatin-induced stroke are uncommon, research is very limited in this field. We report here the case of a young patient with a cisplatin-induced stroke, where multiple vessel localization and the high levels of circulating MPs corroborate our hypothesis.
A 38-year-old white man was known for a nasopharyngeal carcinoma with cervical lymph node invasion. Three cycles of cisplatin, 5-fluorouracil (5-FU), and docetaxel chemotherapy were administered first, followed by 3 cycles of cisplatin and 5-FU concomitant radiotherapy. His cardiovascular risk factors were past smoking (10 pack-year), moderate obesity (BMI 29.7 kg/m2), and moderate hypercholesterolemia (total cholesterol 6.2 mmol/L, LDL-cholesterol 3.7 mmol/L). There was no hypertension, no diabetes, and no familly history of premature cardiovascular disease. Twenty-two days after the sixth infusion of chemotherapy cycle, he presented an acute right facial, brachial and crural paresia, with dysarthria. A brain CT scan showed neither mass nor hemorrhage. Magnetic resonance (MR) of the brain, performed within 48 hours of the onset of symptoms, confirmed the stroke with acute infarctions of the right and the left capsula interna and of the posterior splenium of corpus callosus, suggesting multiple embolisms in the territory of both middle cerebral arteries and one posterior cerebral artery. MR angiography revealed no stenosis of the supra-aortic and intracranial arteries. Precerebral duplex and transcranial Doppler examination found normal arterial wall, without atherosclerosis, and physiological arterial flows. The patient had no atrial fibrillation. Patent foramen ovale, atrial septal aneurysm or intracavitary thrombus were excluded by transesophagial ultrasonography. We found no mutation of coagulation factor II and V, no antiphospholipid antibody, no deficit in protein C, protein S, and antithrombin; homocysteinemia was within normal range. There was no intravascular disseminated coagulation. The patient was managed by intravenous thrombolysis with alteplase (90 mg over 60 minutes with 10% bolus) within 2 hours after the onset of stroke. The evolution was favorable with nearly complete recovery at 24 hours (National Institutes of Health Stroke Scale: 12 at onset and 1 at 24 hours). The patient received no additional chemotherapy.
Circulating MPs were measured 3 days after the stroke, by flow cytometry as described earlier.3 The levels of circulating prothrombotic MPs were high, with 741 endothelial-derived MPs/μL, and 2373 platelet-derived MPs/μL, (compared with mean 460 and 1023 MPs/μL in controls with cancer). High levels of thrombin-antithrombin complex (6.0 μg/L, normal values 1.0 to 4.1 μg/L) and fragments F1+2 of prothrombine (2.6 nmol/L, normal values 0.4 to 1.1 nmol/L) were found 3 days after the stroke. These findings suggest that cisplatin-induced stroke may be mediated by endothelial toxicity and release in the circulation of highly procoagulant MPs, causing multiple infarctions of the brain or other organs. Nevertheless, this single case does not allow for definite conclusions because MP levels before stroke are not available and it is, therefore, not possible to differentiate whether their increase followed cisplatin infusion or stroke. However, we believe that this case may contribute to the clarification of the mechanisms underlying cisplatin-induced stroke that remain mainly nonelucidated. Further investigations are warranted to characterize this distinct disease.
Garcia Martin G, Puerta Fernandez S, Serrano Castro V, Hamad Cueto O, Romero Acebal M. Vertebral artery occlusion after chemotherapy. Stroke. 2008; 39: e38.
El Amrani M, Heinzlef O, Debroucker T, Roullet E, Bousser MG, Amarenco P. Brain infarction following 5-fluorouracil and cisplatin therapy. Neurology. 1998; 51: 899–901.
Periard D, Boulanger CM, Eyer S, Amabile N, Pugin P, Gerschheimer C, Hayoz D. Are circulating endothelial-derived and platelet-derived microparticles a pathogenic factor in the cisplatin-induced stroke? Stroke. 2007; 38: 1636–1638.